Alert archive / Illinois / Areal Flood Advisories in 2021

Areal Flood Advisory 79, NWS St. Louis, MO

August 12, 2021Bond County, Madison County, Illinois

NWS St. Louis, MO issued this areal flood advisory at Aug 12, 2021, 5:28 PM CDT for Bond County, Madison County, Illinois. It was in force for 4 hr.

The area

The outline as issued.

The facts

Issued
Aug 12, 2021, 5:28 PM CDT (22:28 UTC)
Expired
Aug 12, 2021, 9:13 PM CDT
In force
4 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Bond County, IL, Madison County, IL

The radar

The St Louis radar (KLSX), 88 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1191 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1191 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1149 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

008 
WGUS83 KLSX 122228
FLSLSX

Flood Advisory
National Weather Service St Louis MO
528 PM CDT Thu Aug 12 2021

ILC005-119-130230-
/O.NEW.KLSX.FA.Y.0079.210812T2228Z-210813T0230Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bond IL-Madison IL-
528 PM CDT Thu Aug 12 2021

The National Weather Service in St Louis has issued a

* Small Stream Flood Advisory for...
  West Central Bond County in south central Illinois...
  Northeastern Madison County in southwestern Illinois...

* Until 930 PM CDT.

* At 528 PM CDT, trained weather spotters reported heavy rain in the 
  advisory area due to thunderstorms. Water was over Route 140 near 
  Alhambra. This will cause small stream flooding.

* Some locations that will experience flooding include...
  Worden, Alhambra, Carpenter, Hamel, New Douglas, Old Ripley and 
  Kaufman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3893 8990 3898 8965 3897 8960 3895 8948
      3890 8947 3885 8961 3882 8976 3888 8995

$$

Gosselin
1 follow-up statement
687 
WGUS83 KLSX 130213
FLSLSX

Flood Advisory
National Weather Service St Louis MO
913 PM CDT Thu Aug 12 2021

ILC005-119-130223-
/O.CAN.KLSX.FA.Y.0079.000000T0000Z-210813T0230Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bond IL-Madison IL-
913 PM CDT Thu Aug 12 2021

...THE SMALL STREAM FLOOD ADVISORY IS CANCELLED FOR WEST CENTRAL 
BOND COUNTY IN SOUTH CENTRAL ILLINOIS AND NORTHEASTERN MADISON 
COUNTY IN SOUTHWESTERN ILLINOIS...

The threat for widespread flooding has increased over the area. 
Therefore the Flood Advisory has been replaced by a Flood Warning. 
Please refer to that bulletin for more information.

LAT...LON 3893 8990 3898 8965 3897 8960 3895 8948
      3890 8947 3885 8961 3882 8976 3888 8995

$$

Gosselin

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this areal flood advisory went out at Aug 12, 4:02 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 12, 4:02 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
402 PM CDT Thu Aug 12 2021

.SHORT TERM...  (Through Late Friday Night)
Issued at 348 PM CDT Thu Aug 12 2021

A backbuilding cluster of thunderstorms near the MO/IA border
continues to slowly sag southward this afternoon, encroaching into
northeastern MO and west-central IL. An additional cluster of
thunderstorms have begun to congeal across northeastern KS into
north-central MO and merge into the backbuilding cluster. These
thunderstorms have developed ahead of the synoptic cold front along
diffuse, convergent boundaries amidst nearby 2500 to 3500 J/kg of
MLCAPE. So far these thunderstorms appear to largely remain
elevated, above a capping inversion between 800 and 700-hPa.
However, convergence along outflow boundaries and increasing surface-
based instability this afternoon could allow thunderstorms to become
rooted to the surface. If this occurs, thunderstorms may produce
sporadic gusty to locally damaging winds with steep low-level lapse
rates and DCAPE >1000 J/kg, especially if bowing segments can
materialize with cold pool formation. Although deep-layer flow
suggests motion will be easterly, any backbuilding or surface-based
thunderstorms along a possible cold pool will favor a more
southeasterly motion. However, deep layer shear of only around 20 kt
will preclude greater severe threat and convective organization.
With the tendency for thunderstorms to train and backbuild as well
as PW approaching 2" and warm cloud depths >10 kft.

The presence of these thunderstorms, which was not captured well by
most CAMs, casts doubt in the overall severe threat late this
evening and tonight, along with preceding coverage of showers and
thunderstorms in general. This concern is due to the highest
instability being detached to the south of the synoptic cold front
still stretching from southern WI back toward far northwestern MO.
Despite the aforementioned uncertainties, isolated to scattered
showers and thunderstorms will remain possible overnight as low-
level convergence along the cold front reaches the CWA early Friday
morning and is intersected by a south-southwesterly 40-kt LLJ. This
cold front is expected to nearly bisect the CWA by around sunrise
Friday, with any showers and thunderstorms likely pressing southward
as well. Depending on how widespread morning showers and
thunderstorms are and the amount of instability present ahead of the
front, redevelopment of isolated to widely scattered showers,
possibly a thunderstorm, could occur south along and south of I-70.
Otherwise, dangerous heat will no longer be an issue by Friday
thanks to widespread clouds, areas of precip, and weak post-frontal
CAA leading to temps being around 10F cooler than today.

Pfahler

.LONG TERM...  (Saturday through Next Thursday)
Issued at 348 PM CDT Thu Aug 12 2021

The cold front is expected to clear the CWA to the south by Saturday
morning, along with most associated precip. Although a stray shower
cannot be discounted into the afternoon across southeastern MO, in
closest proximity to the front, which is progged to stall across
northern AR and southwestern MO through the evening. There are
discrepancies among model guidance in the strength and exact
location of a low-level anticyclone progged to be over the upper
Midwest to Great Lakes by Saturday, which will impact the direction
of low-level flow (northeasterly vs. easterly) and depth of CAA into
the CWA. As such, 850-hPa temps could range from 14 to 19C, but
confidence still high in high temps being at least some magnitude of
below average.

As upper-level flow transitions from broadly cyclonic to briefly
northwesterly on Sunday, it is progged to be navigated by an upper-
level trough moving from the Central Plains into the Midwest.
Although this trough will likely act to shunt the low-level
anticyclone eastward, away from the Midwest; the CWA should still be
sufficiently under its influence to preclude precip through Sunday.
Into next week, global model guidance indicate the trough will
become elongated from near the upper Midwest to the Southern Plains
and potentially cutoff as it encounters large-scale deformation from
an upstream ridge and is blocked by a downstream ridge. With the
possibility of the trough interacting with TC Fred or its remnants,
guidance varies on the exact position and evolution of the trough.
However, as mid-level perturbations round the trough and interact
with returning Gulf of Mexico moisture via flow throughout much of
the troposphere becoming more southerly, occasional opportunities
for isolated to scattered showers and thunderstorms will exist. This
southerly flow will also lead to a gradual warming trend with temps
returning to average.

Pfahler

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1258 PM CDT Thu Aug 12 2021

Another low-confidence forecast lies ahead for this TAF period with
respect to convective evolution this afternoon and overnight.
Confidence is high that showers and thunderstorms will occur across
the region during this time period, but timing remains the issue. In
the near-term, showers and thunderstorms are likely to impact KUIN
as a cluster has begun to sink southward slowly from the MO-IA
border. Additional showers and thunderstorms extend from this
cluster back into northeastern KS. If these showers and
thunderstorms maintain themselves and move eastward, onset of
thunder in the TAFs will need to be shifted earlier at the
terminals. The main threat from thunderstorms, if they move over a
given terminal, will be gusty winds and deterioration to IFR flight
conditions.

Depending on evolution this afternoon/evening, showers and
thunderstorms could be present for much of the night, ahead of a
cold front anticipated to traverse the region from north to south on
Friday. With passage of this front, winds will gradually veer from
southwest to northwest and drier conditions should prevail.

Pfahler

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT this evening for Audrain MO-Boone
     MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
     Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls MO-Reynolds
     MO-Saint Francois MO-Sainte Genevieve MO-Warren MO-
     Washington MO.

     Excessive Heat Warning until 8 PM CDT this evening for Saint
     Charles MO-Saint Louis City MO-Saint Louis MO.

IL...Heat Advisory until 8 PM CDT this evening for Bond IL-Calhoun IL-
     Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
     Marion IL-Monroe IL-Montgomery IL-Pike IL-Randolph IL-
     Washington IL.

     Excessive Heat Warning until 8 PM CDT this evening for Madison
     IL-Saint Clair.

&&

WFO LSX
Hazardous weather outlook, Aug 12, 3:43 PM CDT, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
343 PM CDT Thu Aug 12 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-132045-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
343 PM CDT Thu Aug 12 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Dangerous heat will continue into early this evening heat indices of
100 to 110 degrees. The Excessive Heat Warning for the St. Louis
metro area, and the Heat Advisory for the remainder of the area is
in effect through early this evening.

There is a chance of thunderstorms through tonight. A few of the
storms could be severe, particularly along and north of I-44 in
Missouri and along and north of I-70 in Illinois. The primary threat
will be damaging winds and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance for thunderstorms across parts of the area Friday
and Friday night, and again Tuesday into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through tonight.

Britt

In the hours before

Local storm report, Aug 12, 5:00 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
500 PM CDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND DMG     MEXICO                  39.17N 91.87W
08/12/2021                   AUDRAIN            MO   911 CALL CENTER

            TREE LIMBS DOWN ACROSS ROAD.

&&

MRM
Local storm report, Aug 12, 5:01 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
501 PM CDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     2 E VANDIVER            39.16N 91.81W
08/12/2021  E61 MPH          AUDRAIN            MO   AWOS

&&

MRM
Local storm report, Aug 12, 5:09 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
509 PM CDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     NOKOMIS                 39.30N 89.29W
08/12/2021                   MONTGOMERY         IL   AMATEUR RADIO

            SEVERAL TREES DAMAGED.

&&

MRM
Local storm report, Aug 12, 5:19 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
519 PM CDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     5 N AUXVASSE            39.09N 91.90W
08/12/2021                   AUDRAIN            MO   TRAINED SPOTTER

            MULTIPLE 5 INCH DIAMETER TREE LIMBS DOWNED.

&&

MDP

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 4:45 PM CDTSevere Thunderstorm WarningLSXAdams, Pike45 min
Aug 12, 4:50 PM CDTSevere Thunderstorm WarningLSXPike40 min
Aug 12, 4:56 PM CDTAreal Flood AdvisoryLSXAdams4 hr
Aug 12, 5:27 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Pike48 min
Aug 12, 5:51 PM CDTSevere Thunderstorm WarningLSXCalhoun54 min
Aug 12, 6:37 PM CDTSevere Thunderstorm WarningLSXClinton, Madison, Monroe, Saint Clair, Washington53 min

Nearby

Areal Flood Advisories in Illinois, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.